Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Grand Rapids, MI

May 9, 1996Berrien County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 9, 1996, 4:32 PM EDT for Berrien County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 4:32 PM EDT (20:32 UTC)
Expired
May 9, 1996, 9:00 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 092032 RRA
FFWGRR
MIC021-100230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 PM EDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHERN BERRIEN COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES ACROSS THE SOUTHERN HALF OF BERRIEN COUNTY SINCE
330 PM.  FLOODING OF STREETS AND LOW LYING AREAS HAS BEEN REPORTED AROUNTHE COMMUNITIES OF NILES...THREE OAKS...AND SAWYER.  A LINE OF
THUNDERSTORMS EXTENDING FROM SOUTHWEST LOWER MICHIGAN BACK INTO NORTHERN
ILLINOIS WILL CONTINUE TO TRACK ACROSS BERRIEN COUNTY THROUGH 700 PM...
WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE ACROSS THE
SOUTHERN HALF OF THE COUNTY BETWEEN 500 AND 700 PM.  THIS WILL CONTINUE
TO RESULT IN FLOODING PROBLEMS ACROSS BERRIEN COUNTY INTO THIS EVENING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY...AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
BORIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:24 PM EDT, 19 hours 8 minutes earlier.

Area forecast discussion, May 8, 9:24 PM EDT, 19 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EDT WED MAY 8 1996

NTRANS VIS LOOP SHOWS A BREAK IN THE OVC OVR SW LWR ATTM MOVG EAST.
BEH HAS ALREADY SCTD AND HAVE INTRODUCED A BREAK IN THE AZO FT.  THE
BREAK APPEARS TO BE CAUSED BY SUBSIDENCE BEHIND THE EARLIER MCS. IT
LOOKS LIKE THE BREAK WILL LAST A COUPLE OF HOURS BEFORE FILLING BACK
IN. SFC ANAL SHOWS THE WARM FRONT ALONG THE IN/MI BORDER. DWPTS SOUTH
OF IT ARE IN THE LOW 60S AND NORTH OF IT IN THE LOW 50S. IFR CONDS
STILL EXIST IN WI AND VFR CONDS IN IL/IN WILL BECOME IFR BY 04Z OR SO.
NEXT BATCH OF TRW IS FIRING OVR THE PLAINS AGAIN IN VCNTY OF WARM FRONT
AND AIDED BY LLJ AND GOOD MOISTURE CONVERGENCE. I EXPECT TONIGHTS MCS
TO FINALLY AFFECT THE FA LATE MORNING THU. THE FOCUS IS FARTHER NORTH
SINCE THE FRONT IS FARTHER NORTH AND THE DIFFLUENT THICKNESS PATTERN
IS ALSO FARTHER NORTH COMPARED WITH THE PAST SEVERAL NIGHTS. I AM
KEEPING IFR CONDS IN THE FTS THRU THU AS THERE WILL BE A LOT OF
MOISTURE IN THE AIR AND SCT TRW NOT TO MENTION GOOD INFLOW FROM THE
SOUTH. ETA BUFKIT SOUNDING FOR THU AFTNOON IN GRR YIELDS LI`S OF -4.
FWC TEMPS A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER. GOING FCST
LOOKS GOOD.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:08 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson37 min
May 9, 4:41 PM EDTSevere Thunderstorm WarningGRRCass, Saint Joseph49 min
May 9, 5:11 PM EDTFlash Flood WarningGRRCass4 hr
May 9, 5:18 PM EDTSevere Thunderstorm WarningGRRHillsdale42 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.